Mississippi, 2023

Damaging Winds in Mississippi, June 27, 2023

June 27, 2023 · NWS LIX · 2 events in 1 county or zone

A line of thunderstorms developed along a cold front draped across Oklahoma and Arkansas. These storms organized into a Mesoscale Convective System (MCS) over eastern Oklahoma and begin racing southeastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A line of thunderstorms developed along a cold front draped across Oklahoma and Arkansas. These storms organized into a Mesoscale Convective System (MCS) over eastern Oklahoma and begin racing southeastward. Some of these storms were strong enough to produce severe winds as they reached southwest Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 27, 5:51 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 27, 5:51 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
651 PM CDT Tue Jun 27 2023

...New UPDATE...

.UPDATE...
Issued at 649 PM CDT Tue Jun 27 2023

Update to show MCS feature moving into at least the northern half
of the area. Some warming has been noticed which could lead to a
quicker decaying timeline as this feature enters the CWA. Further
updates may be necessary as the evening progresses and possible
dissipation occurs.

&&

.SHORT TERM...
(This evening through Wednesday night)
Issued at 229 PM CDT Tue Jun 27 2023

The H5 ridge over northern portions of Texas is forecast to
gradually migrate eastward toward our area through the short term
period. This should begin to block the forward progression of a
weak frontal system across central portions of MS and AL this
afternoon. This feature has been a source for a few isolated
showers and storms, mostly north of our area, but we will need to
pay attention to storm development along an impulse further
upstream over the Arkansas Ozarks. This very well may lead to the
development of an MCS which could impact portions of MS. Lots of
uncertainty with this forecast so only keeping a lower end POP
respectively as CAMs and globals are in varying degrees of
disagreement. If storms are able to develop and move into SW
portions of MS, strong winds would be the primary concern.

Going into Wednesday, additional convection will be possible
especially across the MS Gulf Coast where there could be another
MCS develop, however, similar to this evening and overnight there
is a high level of uncertainty. CAMs aren't very bullish with
these features, but globals have stronger QPF signal(s).
Regardless, timing would favor later afternoon so with that and
less impact to daily temps, upgraded the Ex Heat Watch to a
warning for Wednesday...although it appears that the MS Gulf Coast
would be a bit more borderline if the MCS does develop as the
globals currently indicate. (Frye)

&&

.LONG TERM...
(Thursday through Monday night)
Issued at 229 PM CDT Tue Jun 27 2023

Hot! The long term will remain hot with the upper high settling in
over the region. Near record high temperatures are expected
through late week and into the upcoming weekend. Additional heat
headlines will remain in place with the high centered generally
right over our area. There are some differences in terms of the H5
ridge later this weekend among the globals. The GFS is much weaker
with an upper level impulse flattening the ridge. The EURO does
continue to move the ridge downstream over Florida as a 595dam
heat bubble. This would likely refocus the subsidence a bit to
our east and perhaps even lead to a more active southwesterly
flow aloft by the end of the period. Additionally, within this
flow the globals are trying to pick up on a weak surface front
across the Midsouth region by early next week. We will "grain of
salt" the exact details in regards to exact rain chances, but
this pattern would support an increase in POPs/cloudiness and
inversely affect temperatures providing us at least some slight
heat relief during the afternoon hours. (Frye)

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Tue Jun 27 2023

VFR conditions expected through the cycle. Convection could
develop something in this cycle over GPT and MCB, but the probs
are this time are too low to add TEMPO/PROB groups. That said,
short fused TEMPOs may be needed at some point for these MS
terminals. Otherwise, winds south remain generally light out of
the south or southwest. (Frye)

&&

.MARINE...
Issued at 229 PM CDT Tue Jun 27 2023

High pressure will reside generally south of our region over the
central Gulf of Mexico through much of the week and into portions
of the upcoming weekend. This will allow generally a
southwesterly flow across the coastal waters. Generally favorable
conditions are expected through the week, however, moderate winds
may develop during the overnight hours across the tidal lakes and
sounds. Additionally, a couple of round of convection will be
possible primarily over the next day or two, then again by early
next week. Expect locally higher winds and seas in and around the
strongest convection. (Frye)

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  96  74 100 /  90  20   0  10
BTR  80  99  78 101 /  90  10   0  10
ASD  79  97  78 100 /  70  30   0  10
MSY  81  98  81  99 /  70  20   0  10
GPT  79  95  78  97 /  50  30   0  10
PQL  77  96  75  99 /  50  30   0  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Excessive Heat Warning until 8 PM CDT this evening for
     LAZ034>037-039-046>048-056>060-064>071-076>090.

     Excessive Heat Warning from 10 AM to 8 PM CDT Wednesday for
     LAZ034>037-039-046>048-056>060-064>071-076>090.

     Excessive Heat Watch from Thursday morning through Thursday
     evening for LAZ034>037-039-046>048-056>060-064>071-076>090.

GM...None.
MS...Excessive Heat Warning until 8 PM CDT this evening for
     MSZ068>071-077-083>088.

     Excessive Heat Warning from 10 AM to 8 PM CDT Wednesday for
     MSZ068>071-077-083>088.

     Excessive Heat Watch from Thursday morning through Thursday
     evening for MSZ068>071-077-083>088.

GM...None.
&&

SHORT TERM...RDF
LONG TERM....RDF
AVIATION...RDF
MARINE...RDF

In the hours before

Special weather statement, Jun 27, 6:10 PM CST, 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
710 PM CDT Tue Jun 27 2023

MSZ068>071-280115-
Pike MS-Wilkinson MS-Walthall MS-Amite MS-
710 PM CDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of Walthall, Pike,
Wilkinson and Amite Counties through 815 PM CDT...

At 709 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sontag to Deer Park. Movement was south at
25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mccomb, Liberty, Magnolia, Summit, Centreville, Tylertown, Woodville,
Gloster, Osyka, Fort Adams, Dolorosa, Salem, Dexter, Gillsburg,
Crosby and Mccomb Airport.

This includes Interstate 55 in Mississippi between mile markers 1 and
22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southern Mississippi.

&&

LAT...LON 3132 9112 3134 9004 3118 9003 3107 8992
      3107 8984 3101 8984 3100 9164 3104 9156
      3122 9158 3123 9148 3132 9146 3137 9123
TIME...MOT...LOC 0009Z 350DEG 23KT 3166 9029 3145 9158

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KLG
Special weather statement, Jun 27, 6:20 PM CST, 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
720 PM CDT Tue Jun 27 2023

LAZ035-MSZ068>070-280115-
West Feliciana LA-Pike MS-Wilkinson MS-Amite MS-
720 PM CDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of northeastern West
Feliciana Parish, Pike, Wilkinson and Amite Counties through 815 PM
CDT...

At 719 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Frogmore to near Bude. Movement was southeast
at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mccomb, Liberty, Magnolia, Summit, Centreville, Woodville, Gloster,
Osyka, Smithdale, Fort Adams, Dolorosa, Gillsburg, Crosby and Mccomb
Airport.

This includes Interstate 55 in Mississippi between mile markers 1 and
24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southern Mississippi.

&&

LAT...LON 3132 9112 3135 9102 3133 9099 3135 9098
      3135 9035 3100 9026 3100 9163 3104 9156
      3107 9157 3112 9162 3122 9158 3124 9156
      3122 9153 3123 9149 3126 9148 3128 9149
      3132 9146 3137 9123
TIME...MOT...LOC 0019Z 329DEG 32KT 3158 9169 3150 9081

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkinson

When
June 27, 6:35 PM CST
Where
Wilkinson County, Woodville
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.100, -91.300

Tree fell on top of manufactured home.

Thunderstorm Wind, Wilkinson

When
June 27, 6:35 PM CST
Where
Wilkinson County, 0.59 mi E of Woodville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.100, -91.290

A few trees down near US Hwy 61 and MS highway 24.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113350, 1113351.